Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 279, NWS Dodge City, KS

September 9, 1997Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 9, 1997, 12:12 AM CDT for Trego County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 1997, 12:12 AM CDT (05:12 UTC)
Expired
Sep 9, 1997, 12:45 AM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 10:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1452 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 090513 RRA
SVRDDC
KSC195-090545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1212 AM CDT TUE SEP 9 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1245 AM CDT

* SOME LOCATIONS AFFECTED
  CEDAR BLUFF RESERVIOR               BY 1215 AM CDT

* AT 1210 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES WEST OF CEDAR BLUFF DAM MOVING SOUTH AT 30
  MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL UP TO ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

PARKIN/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:13 PM CDT, 9 hours 59 minutes earlier.

Area forecast discussion, Sep 8, 2:13 PM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT MON SEP 08 1997

...SHORT TERM...
MAIN CONCERN 1ST PD WL BE STRENGTH AND TIMING OF CD FNT.  MRNG H8
ANAL BHND FNT HAD TEMPS 6 DEG C COOLER THAN ETA INITIALIZATION AND
LOOKING AT PRESS FIELDS APRS CD AIR IS MUCH STRONGER THAN ANY MDL
FCST HAS ATTM.  GIVEN THAT WL XPCT FNT TO BE FASTER AND COLDER.  H25
AND H3 JET NOSE PUSHING SYSTEM HARD TO DIAGNOSIS SINCE NO AIREPS
AVBL IN PLOT FILES BUT SLOPE OF CD FNT ALSO APRS WL VARY FROM
TYPICAL DENSITY CURRENT IN FAR WRN HI PLNS TO FAIRLY STEEP ACRS
CENTRAL KS AND MY ERN ZNS.  WITH 1000 TO 1500 J/KG AVBL TO FNT WL HV
TO GO WITH TSTMS ALG OR JUST BHND FNTL SFC IN THE STRONG VERTICAL
CIRCULATION.

PER DISC WITH SPC NGM MAY HV BEST SLTN WITH MSTR.  THETAE MAX OVR
SWKS LOOKS OMINOUSLY LIKE AN MCS ENVIRONMENT.  RESULT OF FNT AND
PSBL MCS WL BE A GOOD CHC FOR RAIN IN ALMOST EVERY BUCKET AND SOME
LOCALLY HVY RAINS IN FAR W. WL HV TO UP POPS OVR EVEN NGM DRIVEN
FWC.  COULD EVEN SEE A FEW HAILERS.

WL LOOK FOR FNT INTO HYS AND SCOTT CITY ARND MDNGT AND COMPLETELY S
OF MY ZNS BY MRNG LEAVING WAKE RAIN BHND THE MCS ALG WITH ST/SC AND
STIFF CAA.  LOWS TNGT ABV GUIDANCE DUE TO CLOUD COVER AND WND WL
PICK UP IN CAA BHND FNT.

...LONG TERM...
IN LTR PDS BIG QSTN CENTERS ON RESULTS OF CD AIR DAMMING AGAINST
HIGH TERRAIN AND LENGTH OF TIME BEFORE IT SCOURS OUT.  NOT MUCH
DOUBT ABOUT CHCS FOR RAIN TUES MRNG AND WL AGN KEEP LIKELY POPS IN
ALL BUT MY N AND NE ZNS. WL KEEP CLOUDS ALL DAY AS FLOW TURNS
UPSLOPE AND OVRRNG SETS IN ALOFT IN NW FLOW.  GIVEN ALL THAT...FWC
TEMPS WAY TOO WARM AND WL CUT BACK SUBSTANTIALLY.  SHD SEE SOME
CLOUDS STAY IN MY FAR SW ZNS TUE NGT AS SUBSDNCE/DRYING CLEARS MUCH
OF THE REST OF MY ZNS OVERNIGHT.  ALL MOS NUMBERS AGREE ON THIS WITH
AVN COOLEST AND GENERALLY FOLLOWED EXCPT FOR EHA/LBL AREA. STRONG
SUBSDNC CONTS INTO WED AND WED NGT AND FWC LOOKS TOO WARM FOR THIS
PD SO HV AGN SIDED WITH AVN FOR TEMPS.

DDC 064/076 053/083 058 662
GCK 062/075 052/083 058 662
EHA 065/077 060/080 062 662
LBL 065/077 060/080 062 662
HYS 063/077 053/082 057 631
P28 067/082 057/084 062 362

JOHNSON

In the hours before

Local storm report, Sep 8, 8:12 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
812 PM CDT MON SEP 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    12 SE SYRACUSE            KS   60 MPH WIND GUST
09/8/97    HAMILTON

0618 PM    12 SW LAKIN               KS   1.00 INCH HAIL
09/8/97    KEARNY

0620 PM    9 NW ULYSSES              KS   1.00 INCH HAIL
09/8/97    GRANT

0700 PM    10 N HUGOTON              KS   1.75 INCH HAIL
09/8/97    STEVENS                        HAIL COVERED GROUND

0735 PM    6 SE HUGOTON              KS   0.88 INCH HAIL
09/8/97    STEVENS                        HAIL COVERED GROUND

SEARCY
Local storm report, Sep 8, 8:12 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
812 PM CDT MON SEP 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    12 SE SYRACUSE            KS   60 MPH WIND GUST
09/8/97    HAMILTON

0618 PM    12 SW LAKIN               KS   1.00 INCH HAIL
09/8/97    KEARNY

0620 PM    9 NW ULYSSES              KS   1.00 INCH HAIL
09/8/97    GRANT

0700 PM    10 N HUGOTON              KS   1.75 INCH HAIL
09/8/97    STEVENS                        HAIL COVERED GROUND

0735 PM    6 SE HUGOTON              KS   0.88 INCH HAIL
09/8/97    STEVENS                        HAIL COVERED GROUND

SEARCY
Local storm report, Sep 8, 8:13 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
812 PM CDT MON SEP 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    12 SE SYRACUSE            KS   60 MPH WIND GUST
09/8/97    HAMILTON

0618 PM    12 SW LAKIN               KS   1.00 INCH HAIL
09/8/97    KEARNY

0620 PM    9 NW ULYSSES              KS   1.00 INCH HAIL
09/8/97    GRANT

0700 PM    10 N HUGOTON              KS   1.75 INCH HAIL
09/8/97    STEVENS                        HAIL COVERED GROUND

0735 PM    6 SE HUGOTON              KS   0.88 INCH HAIL
09/8/97    STEVENS                        HAIL COVERED GROUND

SEARCY
Local storm report, Sep 8, 8:22 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
812 PM CDT MON SEP 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    12 SE SYRACUSE            KS   60 MPH WIND GUST
09/8/97    HAMILTON

0618 PM    12 SW LAKIN               KS   1.00 INCH HAIL
09/8/97    KEARNY

0620 PM    9 NW ULYSSES              KS   1.00 INCH HAIL
09/8/97    GRANT

0700 PM    10 N HUGOTON              KS   1.75 INCH HAIL
09/8/97    STEVENS                        HAIL COVERED GROUND

0735 PM    6 SE HUGOTON              KS   0.88 INCH HAIL
09/8/97    STEVENS                        HAIL COVERED GROUND

SEARCY
Special weather statement, Sep 8, 10:44 PM CDT, 1 hour 28 minutes before
KSZ030-031-045-046-064>066-078>081-088>090-090845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1044 PM CDT MON SEP 8 1997

...SEVERE THUNDERSTORM WATCH NUMBER 724 IS IN EFFECT UNTIL 4 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR A LARGE PART OF SOUTHWEST...SOUTH-CENTRAL...AND CENTRAL KANSAS.

COUNTIES INCLUDED IN THIS WATCH ARE...

TREGO...ELLIS...NESS...RUSH...HODGEMAN...PAWNEE...STAFFORD...
FORD...EDWARDS...PRATT...KIOWA...CLARK...COMANCHE...AND BARBER.

SOME CITIES INCLUDED IN THIS WATCH ARE...

HAYS...LARNED...PRATT...DODGE CITY...MEDICINE LODGE...AND ASHLAND.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

SEARCY
Special weather statement, Sep 8, 10:45 PM CDT, 1 hour 27 minutes before
KSZ030-031-045-046-064>066-078>081-088>090-090845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1044 PM CDT MON SEP 8 1997

...SEVERE THUNDERSTORM WATCH NUMBER 724 IS IN EFFECT UNTIL 4 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR A LARGE PART OF SOUTHWEST...SOUTH-CENTRAL...AND CENTRAL KANSAS.

COUNTIES INCLUDED IN THIS WATCH ARE...

TREGO...ELLIS...NESS...RUSH...HODGEMAN...PAWNEE...STAFFORD...
FORD...EDWARDS...PRATT...KIOWA...CLARK...COMANCHE...AND BARBER.

SOME CITIES INCLUDED IN THIS WATCH ARE...

HAYS...LARNED...PRATT...DODGE CITY...MEDICINE LODGE...AND ASHLAND.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBL~E IN AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

SEARCY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:36 PM CDTSevere Thunderstorm WarningDDCStevens34 min
Sep 8, 11:22 PM CDTSevere Thunderstorm WarningDDCTrego48 min
Sep 9, 3:18 AM CDTSevere Thunderstorm WarningDDCPawnee32 min
Sep 9, 3:25 AM CDTSevere Thunderstorm WarningDDCEdwards50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.